Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 2002, 3:45 PM EDT for Sullivan County, Tennessee; Washington County, City of Bristol, Virginia. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 3:45 PM EDT (19:45 UTC)
- Expired
- Apr 28, 2002, 4:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:15 PM EDT | Hail 0.75 | Bristol, TN | |
| Apr 28, 4:15 PM EDT | Thunderstorm Wind | Benhams, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 2:15 PM EDT | Tornado Watch | SPC | 5 hr |
| Apr 28, 1:30 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 281945 SVRMRX TNC163-VAC191-520-282030- /NEW.KMRX.SV.W.0032.281945-282030/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN EAST TENNESSEE CITY OF BRISTOL IN SOUTHWEST VIRGINIA WASHINGTON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 430 PM EDT * AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF TRI-CITY AIRPORT...OR 4 MILES NORTHWEST OF KINGSPORT...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTH OF TRI-CITY AIRPORT AROUND 405 PM EDT BLOUNTVILLE AROUND 410 PM EDT 7 MILES NORTH OF BLUFF CITY AROUND 415 PM EDT BRISTOL TN AROUND 425 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF GOLFBALLS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY. $$ LAT...LON 3666 8209 3649 8262 3645 8226 3667 8191
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:00 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 28, 2:00 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EDT SUN APR 28 2002 A VERY ACTIVE AFTERNOON IS EXPECTED WITH CAPES WELL OVER 2500 AND LIFTED INDICES -4 TO -6 WILL ALLOW SEVERE THUNDERSTORMS TO CONTINUE INTO THE EVENING HOURS. THE COLD FRONT WILL EXIT THE AREA BY MIDNIGHT AS WILL THE THUNDERSTORMS. CLOUDS WILL LINGER TILL AROUND SUNRISE MONDAY WITH CLEARING SKIES. TUESDAY IS SETTING ITSELF UP FOR ANOTHER INTERESTING DAY...STAY TUNED FOR LATER DEVELOPMENTS. IN THE EXTENDED...MOIST AND JUICY WEDNESDAY - FRIDAY MORNING...THEN CLEARING. MODELS APPEAR IN CLOSE AGREEMENT IN HANDLING MUCH OF THE FORECAST PERIOD SO HAVE NOT STRAYED VERY FAR FROM GUIDANCE. .MRX... NC...NONE. TN...NONE. VA...NONE.
In the hours before
Local storm report, Apr 28, 11:23 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1123 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 AM 5 NW PIKEVILLE TN WIND DAMAGE
04/28/02 BLEDSOE TREES DOWN WEST PART OF
COUNTY NEAR HIGHWAY 30.
REPORTED BY LAW
ENFORCEMENT.
1045 AM 5 S SPRING CITY TN WIND DAMAGE
04/28/02 RHEA METAL BUILDINGS BLOWN
DOWN. TREES DOWN. ONE
MOBILE HOME BLOWN OFF
BLOCKS. METAL SIDING BLOWN
OFF BUILDINGS. REPORTED BY
LAW ENFORCEMENT.
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:13 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 47 min |
| Apr 28, 1:45 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 30 min |
| Apr 28, 2:13 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 47 min |
| Apr 28, 2:33 PM EDT | Tornado Warning | MRX | Campbell, Union | 42 min |
| Apr 28, 2:38 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 52 min |
| Apr 28, 2:40 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 35 min |
| Apr 28, 2:54 PM EDT | Tornado Warning | MRX | Blount, Knox | 51 min |
| Apr 28, 2:59 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger | 46 min |
| Apr 28, 3:19 PM EDT | Tornado Warning | MRX | Sevier | 41 min |
| Apr 28, 3:25 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 50 min |
| Apr 28, 3:54 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 21 min |
| Apr 28, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 38 min |
| Apr 28, 4:21 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Johnson | 39 min |
| Apr 28, 4:40 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 35 min |
| Apr 28, 4:52 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 23 min |
| Apr 28, 5:06 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 39 min |
| Apr 28, 5:30 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 45 min |
| Apr 28, 5:39 PM EDT | Tornado Warning | MRX | Greene, Hawkins | 51 min |
| Apr 28, 5:54 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 36 min |
| Apr 28, 5:56 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 34 min |
| Apr 28, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 48 min |
| Apr 28, 6:13 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 47 min |
| Apr 28, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 46 min |
| Apr 28, 6:42 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 33 min |
| Apr 28, 7:04 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 26 min |
| Apr 28, 2:56 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 49 min |
| Apr 28, 3:06 PM EDT | Tornado Warning | MRX | Lee | 24 min |
| Apr 28, 3:19 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.